California, 2013Flash Flooding and Flood in California, August 29 to 30, 2013
August 29 to 30, 2013 · NWS SGX · 7 events in 2 counties and zones
A significant surge of subtropical moisture arrived on the 29th ahead of a weather system coming up from Mexico. Combined with monsoonal moisture from the southeast, this resulted in scattered thunderstorms over the mountains, deserts, and portions of the Inland Empire each afternoon and evening through the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $515,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant surge of subtropical moisture arrived on the 29th ahead of a weather system coming up from Mexico. Combined with monsoonal moisture from the southeast, this resulted in scattered thunderstorms over the mountains, deserts, and portions of the Inland Empire each afternoon and evening through the 31st. Thunderstorms drifted into the Inland Empire from the adjacent mountains due to the easterly steering flow, as well as along the Elsinore Convergence Zone, in western Riverside County, on the 29th and 30th. The main area of flooding on the 29th occurred in the Riverside area, submerging vehicles and toppling large trees, due to rain-soaked ground and winds. The underpass along 14th Street west of Highway 91 experienced so much rain that it was still flooded the following morning. Though the Riverside Airport did not receive much in the way of rainfall; the gauge at UC Riverside received 1.2 inches of rain. The Inland Empire bore the brunt of the rainfall again on the 30th, adding to the existing flooding issues and creating new ones near Banning and Perris with flooded roadways and an RV park. The flooding in Banning was a debris flow from the Silver Fire burn scar. The only major flooding on the 31st was confined to the high desert along Highway 247 between Reche Road and Lynn Street.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 29, 12:20 PM PST, 10 minutes earlier.
Area forecast discussion, Aug 29, 12:20 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT THU AUG 29 2013
.SYNOPSIS...
A BROAD SUBTROPICAL HIGH OVER THE CENTRAL PART OF THE COUNTRY WILL
STEER MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA THROUGH THE
WEEKEND BRINGING WARM AND HUMID CONDITIONS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL SPREAD OVER THE AREA TODAY AND MAY LINGER
OVERNIGHT BEFORE REDEVELOPING BACK OVER THE MOUNTAINS AND DESERTS ON
FRIDAY. LOCALLY HEAVY RAIN AND FLASH FLOODING IS POSSIBLE. CLOUDS
WILL BE ABUNDANT THROUGH FRIDAY...THEN GRADUALLY THIN SATURDAY AS
A WEAK TROPICAL WAVE PASSES. SOME DRYING AND REESTABLISHMENT OF A
MARINE LAYER IS LIKELY NEXT WEEK WITH SLIGHTLY BETTER ONSHORE FLOW
BUT HIGH PRESSURE ALOFT WILL KEEP THE WEATHER WARM.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
NUMEROUS SHOWERS AND THUNDERSTORMS WERE IN PROGRESS EARLY THIS
AFTERNOON OVER AREAS OF THE CWA. EASTERLY FLOW ALOFT HAD ALLOWED
SOME TO MOVE WESTWARD OVER THE VALLEYS TOWARD THE COAST. SFC
PRESSURE GRADIENTS WERE NEUTRAL TO THE DESERTS SO THERE WAS LITTLE
SEA BREEZE. SFC WINDS WERE EASTERLY AT 10-20 MPH OVER THE FAR INLAND
PORTIONS OF THE SAN DIEGO COUNTY VALLEYS SUPPORTING SFC CONVERGENCE
IN THE VALLEYS. IT WAS WARM AND QUITE HUMID WITH TEMPS IN THE 80S
AND 90S AND DEWPOINTS WELL INTO THE 60S WEST OF THE MTNS AND IN THE
70S IN THE LOWER DESERTS.
THE VERY HIGH PW OVER THE DESERTS SUPPORT VERY HEAVY RAINFALL RATES
IN THUNDERSTORMS THAT DEVELOP THERE AND OVER THE MOUNTAINS AS OUR
ATMOSPHERE BECOMES MORE TROPICAL. ANOTHER CONCERN WILL BE GUSTY
OUTFLOW WINDS OVER THE DESERTS AND ADJACENT MOUNTAIN SLOPES. THE
ONLY LIMITING FACTOR FOR CONVECTION AT THIS POINT LOOKS TO BE THE
ABUNDANCE OF HIGHER CLOUDS. CONVECTION HAS BEEN ACTIVE ALL MORNING
OVER NORTHERN BAJA...AND WAS SPREADING NW INTO THE LOWER DESERTS AT
1 PM PDT THE CWA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS
EVENING FOR THE DESERTS...MOUNTAINS...AND VALLEYS. PLEASE SEE
LAXFFASGX.
MODELS ARE TRACKING...AND WATER VAPOR IMAGERY CONFIRMS A WEAK
TROPICAL WAVE OVER NW MEXICO THAT WILL MOVE NW AROUND THE PERIPHERY
OF THE MASSIVE SUBTROPICAL HIGH. AS THIS FEATURE APPROACHES TONIGHT
AND MOVES OVER THE REGION ON FRI...CLOUDS WILL INCREASE AND BECOME
MORE PERSISTENT. THERE WILL BE A CHANCE OF SHWRS/TSTMS ACCOMPANYING
THIS FEATURE OVERNIGHT AND ON FRI...BUT INTENSE CONVECTION MAY BE
SUBDUED FRI DUE TO THE LACK OF DAYTIME HEATING AND WEAK SUBSIDENCE
IN THE WAKE OF THE WAVE AXIS. CONTINUED WARM OVER THE WEEKEND WITH
DECREASING CHANCES OF PRECIP INTO LABOR DAY.
THE WELL DEVELOPED SUBTROPICAL HIGH CENTERED OVER THE MIDSECTION OF
THE COUNTRY WILL BE IN CONTROL OF OUR WEATHER THROUGH NEXT WEEK AS
IT MIGRATES SLOWLY WEST...AND THEN BACK TO THE EAST LATER IN THE
WEEK. HEIGHTS/THICKNESS WILL REMAIN ELEVATED...AND VARYING DEGREES
OF MONSOONAL MOISTURE WILL KEEP A CHANCE OF THUNDERSTORMS...MAINLY
IN THE MOUNTAINS AND DESERTS. ALONG THE COAST...SOME REDEVELOPMENT
OF THE MARINE LAYER SHOULD ALLOW AT LEAST AREAS OF MARINE STRATUS TO
BECOME REESTABLISHED OVER COASTAL AREAS...BUT WITH HIGH PRESSURE
ALOFT...LIMITED INLAND PENETRATION.
&&
.AVIATION...
282000Z...THROUGH 30/0100 UTC NUMEROUS SHRA WITH VSBY 4-6SM SCT TSTM
WITH VSBY 2SM +SHRA GR...SCT BASES 2000 FT MSL...BKN BASES 6000 FT
MSL...BKN-OVC LAYERS BETWEEN 10000-30000 FT MSL...ISOLD TOPS TO
FL500...FRZLVL 15000 FT MSL. MOGR MIXED ICG. MTNS OBSCD IN CLDS/WX.
AFTER 30/0100 UTC...SHRA/TSTM ENDING OVER LAND AREAS BUT CONTG OVER
WATER...OTRW SCT CLDS BELOW 10000 FT MSL AND BKN-SCT CLDS BETWEEN
10000 AND 25000 FT MSL.
&&
.MARINE...
THUNDERSTORMS HAVE BEGUN TO PUSH OFFSHORE SOUTH OF THE MOUTH OF THE
TIJUANA RIVER...EXPECTED TO BE OFFSHORE FROM SAN MATEO POINT
SOUTHWARD BY 1800 PDT THIS EVENING. OUTFLOW BOUNDARIES COLLIDING
WITH THE WANING SEA BREEZE MAY REGENERATE THUNDERSTORMS THROUGH
SUNSET...THEN INTERACTION BETWEEN SUBSEQUENT CELLS OUTFLOW
BOUNDARIES COLLIDING WITH THE SYNOPTIC SCALE SOUTHEAST FLOW MAY
CONTINUE THUNDERSTORM DEVELOPMENT THROUGH THE NIGHT. HAVE ISSUED A
MARINE WEATHER STATEMENT WHICH IS VALID THROUGH 11AM FRIDAY MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
DIEGO COUNTY VALLEYS.
PUBLIC...JAD
AVIATION...BALFOUR
SEVERE WEATHER...HARRISON/TARDY/JJTHazardous weather outlook, Aug 29, 11:30 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PDT THU AUG 29 2013
CAZ048-050-055-056-058-060>062-300200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE
COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1230 PM PDT THU AUG 29 2013
...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY. SMALLER CHANCE OF
AFTERNOON THUNDERSTORMS SATURDAY AND AGAIN TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AREA.
JAD
Event by event
5 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Flash Flood, San Bernardino
- When
- August 29, 12:30 PM PST to 4:45 PM PST
- Where
- San Bernardino County, 45.52 mi ENE of Silverado to 44.57 mi NE of Trabuco Canyon
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.108, -116.963
Fire rescue officials reported that portions of Valley of the Falls Drive were closed due to water flowing over the road from Clarks Creek and Prospect Creek. Less than an hour later, fire officials reported that Prospect and Clarks Creeks were out of their banks. The intersection of Valley of the Falls Drive and Canyon Lane was also closed to all vehicles due to a mud slide.
Thunderstorm Wind, Riverside
- When
- August 29, 2:00 PM PST to 2:15 PM PST
- Where
- Riverside County, 2.06 mi NNE of Riverside Jct
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 33.999, -117.370
An employee at UC Riverside estimated wind gusts up to 70 mph with very heavy rain and reduced visibility. Nearby, a large tree fell on the Rubidoux Boulevard off-ramp along Highway 60. Several other locations reported branches down, including a large tree that was uprooted and fell on a house along Chapman Street west of Magnolia Avenue.
Flash Flood, Riverside
- When
- August 29, 2:00 PM PST to 4:00 PM PST
- Where
- Riverside County, 2.18 mi NNW of Box Spgs to 1.36 mi SE of Riverside
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -117.312
Law enforcement reported that the 60 freeway was flooded, with 4 or 5 vehicles stuck in flood waters under the Market Street overpass. One motorist reported that the flood waters were moving his vehicle. Lanes 2, 3, and 4 of Highway 91 were flooded, with vehicles flooded out and sliding, including a school bus. Riverside City College cancelled classes due to flooding at the Landis Performing Arts Center and the campus quadrangle. Several other cars were flooded in parking lots near 14th Street, as well as basement flooding at a business there.
Flash Flood, San Bernardino
- When
- August 29, 7:30 PM PST to 9:30 PM PST
- Where
- San Bernardino County, 2.59 mi SSE of Cushenbury to 3.79 mi NNW of Baldwin Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.386, -116.831
A spotter reported major flooding in dry washes and debris removal required on Highway 18 towards Big Bear at intersection of Camp Rock Road. The water was as deep as 2 feet in places. Another spotter reported water over another spot along Highway 18, estimated to be 50ft wide and more than 2 feet deep, with flow carrying boulders across the road. Up the mountain west of these locations, a spotter recorded a little over one inch of rain in 20 minutes and approximately 3 inches of water over some roadways.
Flood, Riverside
- When
- August 30, 2:00 PM PST to 3:00 PM PST
- Where
- Riverside County, 5.36 mi SW of Alessandro to 4.87 mi S of Woodcrest
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.796, -117.347
CHP reported minor roadway flooding on Gavilan Road and Esperanza Drive, west of Perris.
Flash Flood, Riverside
- When
- August 30, 2:30 PM PST to 5:00 PM PST
- Where
- Riverside County, 0.67 mi SSW of Banning to 0.17 mi SSW of Banning Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.922, -116.886
CHP reports flooded roadway and debris including rocks on Highway 243 south of Banning. Northbound traffic was closed. Further up the mountain off of 243, the Silent Valley RV Park had stranded residents due debris flows and flooding.
Flash Flood, Riverside
- When
- August 30, 3:00 PM PST to 5:00 PM PST
- Where
- Riverside County, 2.65 mi NNE of Perris to 2.8 mi WNW of Nuevo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.815, -117.210
California Highway Patrol reported Orange Avenue from Murrieta Road to Evans Road, just northeast of Perris, was completely flooded and vehicles were not able to make it through. A nearby mesonet station recorded 0.69 inches of rain in 20 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Minnesota, August 29, 20131 death · 1 event
- Flash Flooding in California, August 29 to 31, 2013$249,000 · 16 events
- Damaging Wind in Washington, August 29, 2013$240,000 · 57 kt wind · 1 event
- Flash Flood in Pennsylvania, August 29, 2013$100,000 · 1 event
- Tornadoes and Hail in Minnesota, August 29, 2013EF1 · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 31, 2013$30,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Montana, August 29, 2013$31,000 · 52 kt wind · 7 events
- Flash Flood and Debris Flow in Arizona, August 29, 2013$21,000 · 2 events
- Hail and Damaging Winds in North Dakota, August 29, 20132.5 in hail · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 30, 201360 kt wind · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 29, 2013$9,000 · 56 kt wind · 9 events
- Flash Flooding and Heavy Rain in Puerto Rico, August 29, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473604, 473606, 473611, 473601, 473694, 473693, 473692.